Hail, Kiowa
- When
- June 23, 5:10 PM MST to 5:15 PM MST
- Where
- Kiowa County, 6.07 mi WNW of Eads
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.520, -102.880
Hail up to the size of quarters were observed with a thunderstorm near Eads in Kiowa county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Hail up to the size of quarters were observed with a thunderstorm near Eads in Kiowa county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 23, 1:57 PM MST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 257 PM MDT Sat Jun 23 2018 .SHORT TERM...(This evening through Sunday) Issued at 238 PM MDT Sat Jun 23 2018 ...Fire Weather Conditions West, A Few Severe Storms Possible for the Eastern Plains... Currently...generally quiet conditions for the time being across much of southern Colorado. Radar indicates isolated to scattered convection to our north and northeast. Satellite indicates a few towering cumulus along the I-25 corridor, moving eastward. Radar also indicates a surface low north of Trinidad, which is pulling moisture northward in southerly flow across the Plains. Lead energy around an upper level low dropping into Wyoming will act as a forcing mechanism as we go through the afternoon, triggering a few strong to severe storms across the Plains this afternoon. The strongest storms are likely to impact areas east of a Fowler to Trinchera line. The primary threats will be lightning, hail in excess of one inch in diameter and winds greater 60 mph. Over the western half of the CWA, critical fire weather conditions will continue into this evening due to gusty westerly winds, low relative humidity values and dry fuels. Any outdoor burning should be postponed until another day. Temperatures are warm with 80s to lower 90s across the region. Tonight...expect the threat for severe weather to continue through the evening. High-res models have been steadily increasing thunderstorm coverage over the Eastern Plains for this evening, before shifting activity east into Kansas overnight. The greatest severe weather potential will be through 9 pm, before shifting eastward. Later tonight, a cold front associated with the upper level low pressure system over Central Wyoming will drop south into the Palmer Divide. Models have really slowed down the arrival of the cold front. Current high-res solutions have the frontal boundary dropping into the Palmer Divide and along the I-25 corridor by Sunday morning. Overnight lows will fall into the 50s and lower 60s across the region. Sunday...the upper level low will move eastward into Nebraska through Sunday afternoon. The cold front associated with the low pressure system will surge southward through the early afternoon hours, clearing the eastern Plains. Models in good agreement with showers and thunderstorms developing over the Palmer Divide, south along the Eastern Mountains into the Raton Mesa area. The primary threats will be lightning, small hail and locally heavy rainfall. Further east across the Plains, much will depend on where the dryline sets up. Current models have the dryline well into western Kansas by the afternoon with much of the severe thunderstorm potential well to the east. There may be a brief opportunity for a severe storm or two along the cold front as it moves south through Baca county, as some models are developing strong convection there. Temperatures will be cooler across the region behind the cold front with highs in the 70s to lower 80s. Mozley .LONG TERM...(Sunday night through Saturday) Issued at 238 PM MDT Sat Jun 23 2018 Lingering precip over the eastern mountains and plains should end fairly quickly Sunday evening as upslope flow wanes and upper low shifts into the central plains. Flat upper ridge then builds over the swrn U.S. from early to midweek before center of the upper high slips east into TX from late week into the weekend. This pattern will bring mainly dry and hot conditions to southern CO through the week, with Wed/Thu looking the warmest as upper level heights/mid level temps peak. Some slight cooling then develops by week's end as high shifts east and upper trough deepens over the Pacific NW, though trade-off will be increasing winds as mid level swly flow begins to increase on Thu. Could see strong enough winds for critical fire weather conditions from late week into the weekend, as any mid level moisture influx won't likely begin until late Sat or Sun at the earliest. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 238 PM MDT Sat Jun 23 2018 VFR conditions at all three terminals through this evening. Winds have been slow to increase and turn westerly at KALS. Expect a few wind gusts to near 25 kts through this evening. Tonight, a cold front will arrive at KCOS and KPUB, with a northerly wind shift. Expect gusty northerly winds after 10z/Sun at both terminals. Lowered CIGS are also possible behind the front, and showers and/or thunderstorms are expected after 18z, especially at KCOS. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ220-222>225. Fire Weather Watch from Sunday morning through Sunday evening for COZ224. && SHORT TERM...MOZLEY LONG TERM...PETERSEN AVIATION...MOZLEY
Hazardous Weather Outlook National Weather Service Pueblo CO 1129 AM MDT Sat Jun 23 2018 COZ058>089-093>099-241730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1129 AM MDT Sat Jun 23 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will be possible across portions of the southeast plains and Pikes Peak region this afternoon and evening. Thunderstorms will initially form over the Palmer Divide, and move southeast across the Eastern Plains through this evening. One or two strong to severe storms are possible east of a Fowler to Trinchera line. Thunderstorms that do become severe will be capable of producing large hail in excess of one inch in diameter along with wind gusts over 60 mph. Across the mountains and valleys, gusty southwest winds will bring a return of critical fire weather conditions this afternoon and evening. Any activities which could start a wildfire should be avoided as any fires may spread quickly out of control. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered showers and thunderstorms are anticipated Sunday from the eastern mountains and foothills into the southeastern Colorado plains, with a few severe thunderstorms possible over these locations. The primary threats with the stronger to potentially severe Thunderstorms on Sunday will be large hail, damaging winds, hazardous lightning and locally heavy rainfall. In addition, isolated showers and thunderstorms capable of producing lightning, gusty winds and small hail are anticipated over southern Colorado, primarily during the afternoon and evening hours from Monday into Friday. Also, gusty winds, low humidity values and dry fuels will be capable of producing near critical to critical fire weather conditions over the San Luis Valley Sunday and then over portions of southern Colorado, from Wednesday through Friday. Please remember that activities which could start a fire should be avoided. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible east of a Fowler to Trinchera line this afternoon and evening. 88/88
Special Weather Statement National Weather Service Pueblo CO 328 PM MDT SAT JUN 23 2018 COZ088-094-232215- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 328 PM MDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 415 PM MDT... At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Model, or 28 miles northeast of Trinidad, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Las Animas County. LAT...LON 3725 10413 3743 10414 3750 10363 3723 10361 TIME...MOT...LOC 2128Z 266DEG 19KT 3735 10404 ep
Special Weather Statement National Weather Service Pueblo CO 353 PM MDT SAT JUN 23 2018 COZ084-232215- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 353 PM MDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 415 PM MDT... At 353 PM MDT, Doppler radar was tracking a strong thunderstorm near Ramah, or 32 miles west of Limon, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Calhan and Ramah. LAT...LON 3895 10405 3908 10448 3913 10445 3913 10405 TIME...MOT...LOC 2153Z 274DEG 29KT 3913 10426 kam
Special Weather Statement National Weather Service Pueblo CO 419 PM MDT SAT JUN 23 2018 COZ084-085-232245- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 419 PM MDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 445 PM MDT... At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Ramah, or 29 miles southwest of Limon, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern El Paso County. LAT...LON 3887 10406 3898 10427 3913 10413 3913 10405 TIME...MOT...LOC 2219Z 286DEG 25KT 3901 10413 kam
Special Weather Statement National Weather Service Pueblo CO 501 PM MDT SAT JUN 23 2018 COZ093-097-232330- Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO- 501 PM MDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND WEST CENTRAL BENT COUNTIES UNTIL 530 PM MDT... At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over Timpas, or 14 miles southwest of La Junta, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Higbee and Timpas. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3778 10382 3791 10379 3793 10336 3767 10340 TIME...MOT...LOC 2300Z 276DEG 26KT 3783 10373 BL
Special Weather Statement National Weather Service Pueblo CO 505 PM MDT SAT JUN 23 2018 COZ094-232345- Eastern Las Animas County CO- 505 PM MDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 545 PM MDT... At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Branson, or 28 miles north of Des Moines, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Las Animas County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3712 10399 3727 10398 3727 10343 3703 10346 TIME...MOT...LOC 2305Z 273DEG 24KT 3717 10390 BL
Special Weather Statement National Weather Service Pueblo CO 532 PM MDT SAT JUN 23 2018 COZ093-097-240015- Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO- 532 PM MDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND SOUTHWESTERN BENT COUNTIES UNTIL 615 PM MDT... At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near Higbee, or 12 miles south of North La Junta, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Higbee. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3777 10359 3789 10357 3790 10315 3766 10317 TIME...MOT...LOC 2331Z 274DEG 22KT 3780 10350 BL
The Pueblo radar (KPUX), 113 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767940.